Ohio, 2003

Hail and Damaging Winds in Ohio, July 22, 2003

July 22, 2003 · NWS ILN · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 22, 9:45 AM EST, 4 hours earlier.

Area forecast discussion, Jul 22, 9:45 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1045 AM EDT TUE JUL 22 2003

UPR AIR PATTERN SHWS PERSISTENT STGF RDG OVR THE W WITH MEAN TROF
OVR THE GRTLKS AND OH VLY. S/WV DROPPING THRU BASE OF TROF TO PROVIDE
PVA TO THE AREA BTWN 18Z AND 00Z.

LATEST SFC MAP SHWS CDFNT FROM MFD TO NR ILN TO CVG. THIS FNTL
BNDRY WL CONT SAGGING SLOWLY SOUTH OF THE OHIO RIVER TDA. 12Z ILN
SOUNDING SHWS CAPE AROUND 900 J/KG. WITH SOME HEATING EXPECT MODERATE
INSTBY WITH AFTN CAPES UP TO 1500 J/KG.

XPCT BREAKS TO FILL IN WITH GOOD CU DVLPMNT TDA. WL CONT MSTLY CLDY
SKY COND FORECAST. XPCT SCTD SHWR/TSTM DVLPMNT TDA. WL MAKE ADJUSTMENT
TO POPS GOING MENTIONING AREAL COVERAGE. ENERGY BLOCK YIELDS A HI
IN THE UPPER 70S WITH A FAIR AMOUNT OF CLDS. WL CONT CURR TEMP FCST
OF MID 70S CNTRL AND N AND UPPER 70S S.

.ILN...NONE.

RANDALL
Hazardous weather outlook, Jul 22, 6:10 AM EST, 7 hours 35 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
710 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE LOWER GREAT LAKES
AND OHIO VALLEY.  THIS WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY INTO TONIGHT.  AN ISOLATED THUNDERSTORM MAY
BECOME SEVERE WITH LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN ACROSS THE REGION ON
WEDNESDAY.  THIS WILL CONTINUE THE CHANCE FOR SHOWERS AND
THUNDERSTORMS.  SOME THUNDERSTORMS MAY REACH SEVERE LIMITS DURING
THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 22, 1:24 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0224 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    TROY                      OH   WIND DAMAGE
07/21/03   MIAMI                          LARGE LIMBS DOWN

0802 AM    3 SE SIDNEY               OH   WIND DAMAGE
07/21/03   SHELBY                         1 TREE DOWN

0805 AM    BROOKVILLE                OH   WIND DAMAGE
07/21/03   MONTGOMERY                     LARGE LIMBS DOWN

BC

The radar

The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 22, 1:45 PM EST to 1:49 PM EST
Where
Franklin County, Groveport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -82.883

Trees and limbs were downed.

Thunderstorm Wind, Fairfield

When
July 22, 1:55 PM EST to 1:59 PM EST
Where
Fairfield County, Pickerington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -82.750

Numerous trees and powerlines were knocked down.

Hail, Darke

When
July 22, 2:36 PM EST
Where
Darke County, Versailles
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -84.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329780, 5329781, 5329782.